Illinois, 2022Sleet in Illinois, February 24, 2022
February 24, 2022 · NWS LSX · 10 events in 10 counties and zones
A strong storm system moved through the region on February 23rd through 24th. The area most affected by the sleet was along and south of a Jefferson City, Missouri to Carlinville, Illinois line.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the region on February 23rd through 24th. The area most affected by the sleet was along and south of a Jefferson City, Missouri to Carlinville, Illinois line. A number of locations reported between half an inch and two inches of sleet with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 24, 5:40 AM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 24, 5:40 AM CST, 4 hours 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 AM CST Thu Feb 24 2022
.SHORT TERM... (Through Friday Night)
Issued at 405 AM CST Thu Feb 24 2022
The second round of wintry precipitation remains on track to impact
the region later this morning through this evening. The highlights
are below followed by the forecast details.
1) Timing: Spotty freezing drizzle is ongoing and the chance for it
will continue through this morning. The main slug of precipitation
will begin moving into portions of central and southeastern MO later
this morning and continue into the evening rush hour for most
locations. A brief period of freezing drizzle is possible as
precipitation winds down this evening.
2) Precipitation Type and Amounts: Moisture has trended slightly
downward, which has implications mostly on snowfall. The corridor
for up to 0.5" of sleet remains along the I-44 MO/ I-70 IL corridor.
Up to around 2" of snow is possible north of this corridor, and up
to 0.25" of freezing rain accumulation is possible south of this
corridor.
3) Confidence: Confidence in precipitation timing and impacts to
travel is high. Confidence in precipitation type and location is
medium along the transition zones.
Details:
Warm air advection has fueled the continuous threat of spotty
freezing drizzle and light snow across much of the area early this
morning, with a light glaze likely already having formed on elevated
and untreated surfaces. Guidance consensus is that warm air
advection will weaken enough that we may experience a brief lull in
the threat of freezing drizzle later this morning for a couple of
hours before the main wave of precipitation moves in.
This main wave of precipitation will begin to overspread the region
later this morning as warm air advection ramps back up ahead of an
approaching shortwave. Then, model soundings show saturation in the
dendritic growth zone, supporting snow as the predominant
precipitation type across portions of central and northeastern
Missouri as well as west-central Illinois. Here, up to around 2" of
snow is possible. Further south along the I-44 MO/I-70 IL corridor,
the thermal profiles noted in most guidance depict sleet as the
predominant precipitation type, though I can not rule out some snow
mixing in here and there. Here, up to around 0.5" of sleet is
possible. Further south across far southeastern Missouri and
southwestern Illinois, model soundings generally support freezing
rain. However, a recent trend in model soundings is a colder near-
surface layer that may lead to a little more sleet and a little less
freezing rain in these areas. Generally, 0.1-0.2" of sleet and up to
around 0.25" of freezing rain accumulation is possible in this part
of the CWA. For areas that receive 0.25" of freezing rain
accumulation, isolated power outages are possible. Confidence in the
precipitation type along the edges of these corridors of precipitation
types is lower due to slight differences (a degree or two) in the
warm nose and near-surface cold layer depicted in model soundings.
Therefore, I can not rule out slight shifts or expansions in the
different corridors of precipitation, especially when it comes to
sleet. Regardless of precipitation type, confidence is high in
additional impacts to travel later this morning through this
evening.
Late this afternoon and evening, dry air aloft and weakening warm
air advection will lead to precipitation dwindling from west to
east. As the dry air removes cloud ice from across the region, the
lower atmosphere may remain saturated enough that the weakening warm
air advection may be able to squeeze out one to two hours of
freezing drizzle with a light glaze possible. Precipitation is
expected to clear the CWA by midnight at the latest.
For Friday, cold air advection will keep temperatures around or
below the freezing mark for most locations. There is some
uncertainty in how quickly low-level clouds will clear the region.
If they are faster to clear, we may see highs a degree or two
warmer, but if they are slower to clear, we may see temperatures a
degree or two colder than the current forecast.
Elmore
.LONG TERM... (Saturday through Wednesday)
Issued at 405 AM CST Thu Feb 24 2022
Relative to the short term, the extended term is quiet as a trough
holds over the eastern CONUS and a ridge builds over the Rocky
Mountains, placing the CWA under northwesterly flow aloft. There are
disturbances within this flow seen in deterministic guidance that
pass over or near the region through this portion of the period, but
nearly all ensemble members being dry build confidence in a quiet
period. Additionally, any cold fronts that these disturbances send
through the CWA will have little impact on temperatures, as ensemble
means support a gradual warming trend through the end of the period.
Elmore
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 527 AM CST Thu Feb 24 2022
Intermittent light snow and freezing drizzle continues to be
reported around the St. Louis metro area and is expected to impact
KSTL, KSUS, and KCPS through the first few hours of this TAF
period. Our focus then turns to a more impactful round of wintry
precipitation that will overspread all local terminals later this
morning. KUIN, KCOU, and KJEF will see predominantly snow, though
I can not rule out ice pellets mixing in at KJEF. Ice pellets are
expected to be the predominant precipitation type at KSUS, KSTL,
and KCPS, though these terminals may see some snow mixed in as
well. Precipitation is expected to end at the terminals later this
evening, and there may be a brief period of freezing drizzle as
precipitation winds down. Confidence in this occurring is not as
high, so I've accounted for this with VCSH. Ceilings will continue
to be in the low MVFR to IFR range through much of the period,
with improvement expected as dry air filters into the region near
the end of the period. Winds may get gusty near the end of the
period, but have left that out of the TAFs until confidence
increases.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST tonight for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
Winter Weather Advisory until midnight CST tonight for Audrain
MO-Boone MO-Callaway MO-Cole MO-Gasconade MO-Lincoln MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
MO-Warren MO.
Winter Weather Advisory from noon today to midnight CST tonight
for Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Winter Storm Warning until midnight CST tonight for Bond IL-
Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair-Washington IL.
Winter Weather Advisory until midnight CST tonight for Calhoun
IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-Pike IL.
Winter Weather Advisory from noon today to midnight CST tonight
for Adams IL-Brown IL.
&&
WFO LSXHazardous weather outlook, Feb 24, 4:12 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
412 AM CST Thu Feb 24 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
412 AM CST Thu Feb 24 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Light snow and freezing drizzle will be possible in portions of
region early this morning, with more wintry precipitation expected
across the region later this morning through this evening. A Winter
Weather Advisory and a Winter Storm Warning remain in effect across
the region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wintry precipitation type and
amounts, if observed, to the National Weather Service.
Elmore
Sleet, Jersey
- When
- February 24, 10:00 AM CST to 2:00 PM CST
- Where
- Jersey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
Up to 1.9 of sleet was reported in Jersey County with the highest amount about 1 mile southwest of Jerseyville.
Sleet, Madison
- When
- February 24, 10:00 AM CST to 2:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Social Media
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Up to seven tenths of an inch of sleet was reported in Madison County.
Sleet, St. Clair
- When
- February 24, 10:00 AM CST to 2:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Social Media
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in St. Clair County.
Sleet, Monroe
- When
- February 24, 10:00 AM CST to 2:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- Social Media
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in Monroe County.
Sleet, Randolph
- When
- February 24, 10:00 AM CST to 3:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
Up to 1.5 of sleet was reported in Randolph County.
Sleet, Washington
- When
- February 24, 10:00 AM CST to 4:00 PM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
Up to nine tenths of an inch of sleet was reported in Washington County.
Sleet, Clinton
- When
- February 24, 10:00 AM CST to 4:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Up to 1.5 of sleet was reported in Clinton County.
Sleet, Bond
- When
- February 24, 11:00 AM CST to 4:00 PM CST
- Where
- Bond forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in Bond County.
Sleet, Fayette
- When
- February 24, 11:00 AM CST to 5:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
Up to an inch of sleet was reported in Fayette County.
Sleet, Marion
- When
- February 24, 11:30 AM CST to 5:00 PM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
Up seven tenths of an inch of sleet was reported in Marion County.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 24 to 25, 202210 injured · $16,000 · 1 event
- Winter Weather in Illinois, February 24 to 25, 202222 events
- Winter Storm and Winter Weather in Wisconsin, February 24 to 25, 202220 events
- Winter Weather in Virginia, February 24 to 25, 202215 events
- Sleet in Missouri, February 24, 202215 events
- Frost and Freeze in California, February 24 to 26, 202214 events
- Ice Storm and Winter Weather in Maryland, February 24 to 25, 2022$10,000 · 14 events
- Ice Storm and Winter Weather in New Jersey, February 24 to 25, 202214 events
- Winter Weather in Indiana, February 24 to 25, 202213 events
- Ice Storm and Winter Weather in Pennsylvania, February 24 to 25, 202213 events
- Winter Weather in West Virginia, February 24 to 25, 20229 events
- Ice Storm and Winter Weather in Pennsylvania, February 24 to 25, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014351, 1014353, 1014354, 1014356, 1014357, 1014359, 1014361, 1014362, 1014364, 1014366.